Heavy Snow, Ashley
- When
- February 25, 11:00 AM CST to 6:00 PM CST
- Where
- Ashley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.191, -91.768 (the zone’s center; the record gives no point)
Three to four inches of snow fell across the county.
Multiple rounds of wintry weather had occurred prior to this snowfall event. A cold front had moved through the region four days earlier on February 21st with a cold airmass in its wake.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Multiple rounds of wintry weather had occurred prior to this snowfall event. A cold front had moved through the region four days earlier on February 21st with a cold airmass in its wake. Several waves of upper level disturbances moved through Mid-South, over the course of the next three days. The first, on the night of the 22nd, brought mostly rain to the region but some light icing occurred in the far northern Delta early on the 23rd. A second, more potent disturbance, moved through Central Mississippi during the afternoon and evening hours on the 23rd. This brought a more significant icing event to locations generally along and north of I-20, causing some power outages and accidents.
With the cold remaining in place, the final round of wintry weather moved in on the morning of the 25th. A strong upper level disturbance moved across the region, which induced a low pressure system to move east across the northern Gulf of Mexico. With the cold air already entrenched over the region, this brought the moisture and atmospheric lift needed to generate precipitation. At first, the precipitation started as rain and freezing rain, with some light icing reported across the ArkLaMiss. As the atmosphere cooled through the late morning, the rain began to change to snow in the early afternoon across southeast Arkansas, northeast Louisiana and the Mississippi Delta. The changeover line from rain to snow slowly progressed from northwest to southeast across northern portions of the ArkLaMiss region. By the time the changeover occurred near the I-20 corridor, the precipitation was moving off to the east into Alabama.
Those who got snow north of I-20 saw several heavier bursts, which led to some high snowfall totals. The highest totals were generally along and north of the Highway 82 corridor. Locations from Grenada to northern Lowndes County saw the highest amounts in our county warning area, with totals ranging from six to eight inches. Those who saw the higher totals also dealt with trees being weighed down by the heavy snow. This led to snapping trees and numerous power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 25, 4:58 AM CST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CST WED FEB 25 2015
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...PRECIP SHIELD HAS EXPLODED
TO OUR WEST IN THE LAST FEW HOURS WITH SOME LIGHT STUFF POSSIBLY
AFFECTING OUR FAR WESTERN SECTION AT PRESENT. LOOKING AT THE
SATELLITE DATA...SYSTEM IS RATHER STRETCHED OUT WITH WARM ADVECTION
SHIELD SPREAD OVER THE AREA WHILE MID LEVEL COLD CORE IS STILL OVER W
TX.
PRECIP MAY TAKE A LITTLE BIT TO EVENTUALLY BECOME THE SNOW EVENT
CURRENTLY ADVERTISED. WARM ADVECTION RAINS AND FREEZING RAINS/SLEET
WILL BE MOST IMMEDIATELY NOTICED AT THE ONSET WHILE THE GREATER
DEPTH OF COLD AIR ALOFT WONT BE SEEN UNTIL THE COLD CORE CAN GET
CLOSER...PROBABLY LATE MORNING/EARLY AFTERNOON. SO...A SLOW
TRANSITION FROM THE RAINY ONSET TO THE PREDOMINANT SNOW...OVER
MAINLY THE NORTH...LOOKS TO OCCUR. INITIAL FREEZING RAIN ACROSS C/SW
MS WILL LIFT NORTH AND TRANSITION TO RAIN BY MID MORNING. ICE FROM
LAST EVENT STILL PREVALENT IN TREES IN THE AREA. CURIOUS TO SEE IF
THE RAIN WILL CONTINUE TO ACRETE EVEN WHEN THE SURFACE TEMP/WET BULB
GOES ABOVE FREEZING.
NAM BUFR DATA AND ECMWF STILL SHOWING DECENT MID LEVEL LAPSE RATES
WITH 6-7C/KM IN THE H5-H7 LAYER SUGGESTING THAT IN ADDITION TO THE
STRONG ADIABATIC FORCING...A DIABATIC CONTRIBUTION WILL BE SEEN AS
WELL RESULTING IN CONVECTIVE BANDED STRUCTURES...INCREASED PRECIP
RATES AND EVEN SOME THUNDER. WHILE THE NORTHERN THIRD WILL BE FIRMLY
IN THE SNOW BY THE AFTERNOON...THE I20 CORRIDOR TO THE SOUTH WILL
HAVE A PREDOMINANT PRECP TYPE PROBLEM. MODEL SOUNDINGS CONTINUE TO
SHOW A QUASI-ISOTHERMAL LAYER IN THE H95-H7 LAYER THROUGH THE
AFTERNOON...CAUSING A MIX OF PRECIP TYPES BETWEEN RAIN AND SNOW. IF
SOME CONVECTIVE BURSTS CAN BE SEEN IN THIS CORRIDOR...INCREASED
PRECIP RATES CAN EASILY COOL THE LAYER DOWN ENOUGH TO CAUSE
PREDOMINANTLY SNOW TO OCCUR...WILL HAVE TO WAIT AND SEE.
AGREE WITH WPC ON EXPECTED SNOWFALL AMOUNTS OF 3-6 INCHES IN THE HWY
82 CORRIDOR. CONVECTION OCCURRING IN THESE AREAS WILL SIGNIFICANTLY
ENHANCE SNOWFALL RATES. ON THE SOUTHERN EDGE...A DUSTING UP TO 2
INCHES WILL BE COMMON.
AS RAPIDLY AS THE SYSTEM CAME IN IT WILL EXIT BY LATE THIS
AFTERNOON/EVENING. THE HEAVIER PRECIP WILL TAPER OFF TO LIGHT WITH
THE I20 CORRIDOR SEEING THE MIX CHANGE OVER TO LIGHT SNOW/FLURRIES
BEFORE ENDING. CLOUD COVER LOOKS TO EXIT PRETTY CLOSE ON THE HEELS
OF THE PRECIP AS WELL. WITH CLEAR SKIES...CALM WINDS AND INCREASED
ALBEDO FROM THE SNOW COVER...EXPECT TEMPS TO DROP LIKE A ROCK
OVERNIGHT WITH LOW TO MID 20S OVER THE NORTH AND NEAR 30 OVER THE
FAR SOUTH./26/
.LONG TERM...FRIDAY THROUGH WEDNESDAY...COOL HIGH PRESSURE FROM A
HIGH CENTERED OVER THE OHIO VALLEY WILL PREVAIL ACROSS THE REGION ON
FRIDAY. TEMPERATURES WILL CONTINUE TO BE COLD WITH LOWS IN THE 20S
AND HIGHS ONLY CLIMBING INTO THE 40S TO AROUND 50 IN THE SOUTH.
AS THE SURFACE HIGH SHIFTS TO THE EAST COAST ON SATURDAY THE SURFACE
FLOW WILL BECOME MORE EASTERLY AND EVENTUALLY SOUTHEASTERLY BY
SUNDAY. TEMPERATURES WILL BE ON THE RISE ON SATURDAY WITH WARMER
HIGHS IN THE UPPER 40S TO UPPER 50S IN THE SOUTH. AS THE FLOW
BECOMES SOUTHERLY SATURDAY NIGHT INTO SUNDAY MOISTURE WILL INCREASE
ACROSS THE AREA. THE GFS/ECMWF ARE IN GOOD AGREEMENT THAT A WARM
FRONT WILL PUSH NORTHWARD ALONG WITH INCREASING INSTABILITY SUNDAY
AFTERNOON AND THIS WILL KICK OF SOME THUNDERSTORM ACTIVITY. THIS IS
SEVERAL DAYS OUT...BUT CURRENTLY IT LOOKS LIKE THERE IS SOME
POTENTIAL FOR ELEVATED STRONG STORMS SUNDAY AFTERNOON WITH HAIL
BEING THE MAIN CONCERN.
ON MONDAY THE GFS AND ECMWF ARE GENERALLY IN DECENT AGREEMENT OF
SOUTHWEST FLOW ALOFT AND WEAK UPPER RIDGING ...BUT DIFFER ON THE
PLACEMENT OF THE FRONTAL BOUNDARY WITH THE GFS FURTHER SOUTH OVER THE
AREA WHILE THE ECMWF IS WELL TO THE NORTH. WILL LEAN TOWARDS THE
ECMWF WHICH WILL ALLOW MUCH WARMER TEMPERATURES OVER THE AREA ON
MONDAY. FROM MONDAY BOTH THE GFS/ECMWF MOVE A SERIES OF SHORT WAVES
ACROSS THE PLANES INTO THE OHIO VALLEY THROUGH THE REMAINDER OF THE
PERIOD. THE MODELS DIFFER ON THE TIMING OF THESE SYSTEMS...BUT BOTH
OF THE MODELS KEEP THE UPPER HEIGHTS FAIRLY HIGH WITH MOST OF THE
ENERGY REMAINING TO THE NORTH. CIPS ANALOGS INDICATE THAT THERE IS AN
INCREASED RISK FOR SEVERE THUNDERSTORMS BY MIDWEEK AND BOTH THE GFS
AND ECMWF HAVE A MORE POTENT SYSTEM DURING THIS PERIOD ALSO. WITH
THIS OVERALL PATTERN EXPECT THERE WILL BE A GOOD CHANCE FOR SEVERE
THUNDERSTORMS NEXT WEEK AS THERE WILL BE PLENTY OF MOISTURE AND
INSTABILITY TO WORK WITH./15/
&&
.AVIATION...MVFR CIGS/VSBYS WILL DROP TO IFR BY 15Z AS A MIX OF
RAIN/SLEET AND SNOW MOVE INTO THE REGION. THESE CONDITIONS WILL LAST
THROUGH THE MAJORITY OF THE DAY WITH SOME IMPROVEMENT BY 26/00Z.
CLEARING WILL GET UNDERWAY FROM THE WEST AFTER 00Z WITH MOST
LOCATIONS CLEAR BY 09Z./26/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 35 28 44 28 / 100 25 13 9
MERIDIAN 35 28 46 30 / 100 32 13 9
VICKSBURG 35 26 44 27 / 100 18 12 9
HATTIESBURG 41 30 50 33 / 100 24 11 6
NATCHEZ 37 27 47 28 / 100 13 9 9
GREENVILLE 33 24 39 22 / 100 27 14 12
GREENWOOD 33 23 40 23 / 100 28 14 12
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-
025>042.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MSZ059-
060.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
MSZ043>053.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MSZ054.
LA...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR LAZ007>009-
015.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR LAZ016-
023>026.
AR...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR ARZ074-075.
&&
GARRETT/15/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 549 AM CST WED FEB 25 2015 ARZ074-075-MSZ018-019-025>034-261200- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- 549 AM CST WED FEB 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...CENTRAL MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SNOW THREAT...SIGNIFICANT TIMING...MAINLY TODAY ICE ACCUMULATION THREAT...LIMITED TIMING...BRIEFLY THIS MORNING HEAVY SNOW ACCUMULATION OF 3 TO 6 INCHES...WITH SOME LOCALLY HIGHER ACCUMULATION POSSIBLE...IS EXPECTED FROM WEDNESDAY MORNING INTO WEDNESDAY EVENING OVER THE OUTLOOK AREA. DANGEROUS TRAVEL CONDITIONS AND NUMEROUS POWER OUTAGES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. LAZ007>009-015-MSZ035>042-261200- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-HUMPHREYS-HOLMES- ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO- 549 AM CST WED FEB 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SNOW THREAT...ELEVATED TIMING...MAINLY TODAY ICE ACCUMULATION THREAT...LIMITED TIMING...BRIEFLY THIS MORNING HEAVY SNOW ACCUMULATION OF 2 TO 4 INCHES...WITH SOME LOCALLY HIGHER ACCUMULATION...IS EXPECTED FROM WEDNESDAY MORNING INTO WEDNESDAY EVENING. DIFFICULT TRAVEL CONDITIONS AND SPORADIC POWER OUTAGES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. LAZ016-023>025-MSZ043>053-261200- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-MADISON MS-LEAKE-NESHOBA- KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- 549 AM CST WED FEB 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...AND SOUTHWEST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SNOW THREAT...LIMITED TIMING...MAINLY MIDDAY INTO THE AFTERNOON ICE ACCUMULATION THREAT...LIMITED TIMING...MAINLY THIS MORNING A WINTRY MIX OF FREEZING RAIN...SLEET...RAIN AND SNOW ARE POSSIBLE AT TIMES TODAY. AT THE ONSET OF PRECIP THIS MORNING...LOOK FOR A MIX OF SLEET...FREEZING RAIN AND RAIN. LATER IN THE MORNING A CHANGE TO MORE RAIN IS EXPECTED WITH A TRANSITION TO MORE SNOW BEFORE PRECIP ENDS. SNOW ACCUMULATION OF 1 INCH...WITH SOME LOCALLY HIGHER ACCUMULATION POSSIBLE THE FURTHER NORTH. A LIGHT COVERING OF BOTH ICE AND SNOW ARE POSSIBLE OF BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. LAZ026-MSZ054>066-072>074-261200- CONCORDIA-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS- FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES- MARION-LAMAR-FORREST- 549 AM CST WED FEB 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. CME && ...HAZARD LEGEND... *SNOW* EXTREME...ROADS IMPASSABLE AND WIDESPREAD POWER OUTAGES LIKELY. SIGNIFICANT...DANGEROUS TRAVEL CONDITIONS AND NUMEROUS POWER OUTAGES POSSIBLE. ELEVATED...DIFFICULT TRAVEL CONDITIONS AND SPORADIC POWER OUTAGES POSSIBLE. LIMITED...BRIDGES MAY BE SNOW-COVERED. *ICE ACCUMULATION* EXTREME...ROADS IMPASSABLE AND WIDESPREAD POWER OUTAGES LIKELY. SIGNIFICANT...DANGEROUS TRAVEL CONDITIONS AND NUMEROUS POWER OUTAGES POSSIBLE. ELEVATED...DIFFICULT TRAVEL CONDITIONS AND SPORADIC POWER OUTAGES POSSIBLE. LIMITED...LIGHT ICING OF BRIDGES AND OVERPASSES. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CST WED FEB 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM FREEZING RAIN ANNANDALE 32.51N 90.19W
02/25/2015 E0.10 INCH MADISON MS PUBLIC
REPORT OF ICING ON POWERLINES IN ANNANDALE AREA. RELAYED
VIA PICTURE ON SOCIAL MEDIA.
&&
DCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
932 AM CST WED FEB 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM FREEZING RAIN JACKSON 32.32N 90.21W
02/25/2015 E0.10 INCH HINDS MS TRAINED SPOTTER
ICE ACCUMULATING IN TREES IN SOUTH JACKSON IN FOREST HILL
ROAD AREA. SOME LIMBS COMING DOWN.
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
936 AM CST WED FEB 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM SLEET CARY 32.80N 90.93W
02/25/2015 E0.10 INCH SHARKEY MS BROADCAST MEDIA
.05 TO .1 OF ACCUMULATION OF SLEET/GLAZE
&&
GERARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1037 AM CST WED FEB 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FREEZING RAIN PHEBA 33.58N 88.95W
02/25/2015 E0.05 INCH CLAY MS BROADCAST MEDIA
REPORT OF ICE RAPIDLY ACCUMULATING ON VEGETATION IN
PHEBA.
&&
DCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1038 AM CST WED FEB 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM FREEZING RAIN EUPORA 33.54N 89.28W
02/25/2015 E0.05 INCH WEBSTER MS EMERGENCY MNGR
REPORT OF ICE ACCUMULATING ON TREES AND POWERLINES.
&&
DCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1051 AM CST WED FEB 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FREEZING RAIN ANNANDALE 32.51N 90.19W
02/25/2015 E0.10 INCH MADISON MS PUBLIC
REPORT OF TREE LIMBS SNAPPING IN THE ANNANDALE AREA.
RELAYED VIA PICTURE ON SOCIAL MEDIA.
&&
DCOXThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
Three to four inches of snow fell across the county.
Three to almost five inches of snow fell across the county. Dermott reported the highest amount of 4.5 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557556, 557560.